Journal of Pharmacology and Pharmacotherapeutics

CASE REPORT
Year
: 2014  |  Volume : 5  |  Issue : 3  |  Page : 217--219

Acute delirium in an elderly woman following zoledronate administration


Mohammad Nasiruddin1, Mohd Fayazuddin1, Mohammad Zahid2, Syed Iftekhar2 
1 Department of Pharmacology, Jawaharlal Nehru Medical College, Aligarh Muslim University, Aligarh, Uttar Pradesh, India
2 Department of Orthopaedics, Jawaharlal Nehru Medical College, Aligarh Muslim University, Aligarh, Uttar Pradesh, India

Correspondence Address:
Mohd Fayazuddin
Department of Pharmacology, Jawaharlal Nehru Medical College, Aligarh Muslim University, Aligarh - 202 002, Uttar Pradesh
India

Zoledronate is a third-generation bisphosphonate having distinctive profile of high potency as well as prolonged duration of action. Intravenous zoledronate is the recently approved bisphosphonate for the treatment of osteoporosis and has an attractive once-yearly regimen for the treatment of osteoporosis. Here we report, for the first time, a case of acute delirium following zoledronate administration for osteoporosis. An 86-year-old female patient presented to orthopedics out-patient department (OPD) with complaints of pain and unable to bear weight on left thigh with history of fall from bed 2 months back. She was diagnosed as fracture neck of femur with severe osteoporosis and treated conservatively. She was given zoledronate IV 5 mg infusion over 30 min. After 10-12 h of zoledronate infusion, patient became confused, disorientated, and agitated. A septic work-up was negative. Electrolyte disturbances were excluded with normal sodium, potassium, calcium, and magnesium levels. Computed tomography of the brain was unremarkable. A metabolic cause could not be found for the change in her mental state. Patient was referred to medicine department where she was diagnosed as drug-induced acute delirium probably due to zoledronate. Patient was advised injections haloperidol and torsemide. In the following 48 h, her confusion got cleared and mental status was improved. According to the Naranjo«SQ»s scale, the effect of zoledronate in our patient was scored 6 indicating a probable likelihood of causing delirium. It was a probable cause of acute delirium according to World Health Organization (WHO) causality scale.


How to cite this article:
Nasiruddin M, Mohd Fayazuddin, Zahid M, Iftekhar S. Acute delirium in an elderly woman following zoledronate administration.J Pharmacol Pharmacother 2014;5:217-219


How to cite this URL:
Nasiruddin M, Mohd Fayazuddin, Zahid M, Iftekhar S. Acute delirium in an elderly woman following zoledronate administration. J Pharmacol Pharmacother [serial online] 2014 [cited 2020 Apr 10 ];5:217-219
Available from: http://www.jpharmacol.com/article.asp?issn=0976-500X;year=2014;volume=5;issue=3;spage=217;epage=219;aulast=Nasiruddin;type=0